Maryland, 2009

Damaging Winds in Maryland, August 2, 2009

August 2, 2009 · NWS AKQ · 3 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 2, 9:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 9:57 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1057 AM EDT SUN AUG 2 2009

.SYNOPSIS...
A COLD FRONT SLOWLY MOVES ACROSS THE REGION THIS AFTERNOON INTO
TONIGHT...THEN OFFSHORE MONDAY. HIGH PRESSURE BUILDS EASTWARD
FROM THE MIDWEST ON MONDAY...AND MERGES WITH HIGH PRESSURE OFF THE
EAST COAST FOR TUESDAY THROUGH WEDNESDAY. ANOTHER COLD FRONT
ENTERS THE MID ATLANTIC REGION FROM THE WEST WEDNESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID LVL SHRTWV WILL TRACK E ACRS THE MID ATLC RGN THIS AFTN/EVE.
ASSOC COLD FRNT MOVES THRU THE PIEDMONT THIS AFTN AND EVENTUALLY
TO THE CSTL PLN (THIS EVE). SHRAS AND ISLTD TSRAS SPREADING INTO
WRN PORTIONS OF REGION LATE THIS MORNG...WILL PUSH ACRS THE
REMAINDER OF THE REGION THIS AFTN. SUFFICIENT DEEP LYRD MOIST AVBL
THIS AFTN (PW AXIS TO 2.25). SPC HAS FCST AREA IN SLGT RISK FOR
SVR WX...THO SHEAR WEAK. MAIN THREAT APPEARS TO BE GUSTY WNDS FM
STORMS (ADDTNLLY VRY LO LCLS SO WOULD NEED TO WATCH FOR ANY BREAKS
IN ANY LINES OF STORMS (BROKEN S) FOR ROTATION)...AND VERY HEAVY
RAIN. HI TEMPS IN THE 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SFC LO PRES CONTS EWD INVOF SRN NEW ENG CST...REACHING CAPE COD BY
MON AFTN. TRAILING CDFNT WKNG AS IT MVS OFFSHR. SHIFTING HIEST
POPS TO ERN SXNS OVRNGT...W/ DRYING SLOLY ARRIVING FM THE W. WK
SFC HI PRES BUILDS EWD FM THE OH/TN VLY MON...WHL FNTL BNDRY
SETTLES S OF HSE...AND WELL E OF FA (OVR THE OCN). GUID SUGG LWR
DWPTS (M/U60S COMPARED TO L/M70S TDA). WL KP SLGT CHC POPS INVOF
NE NC...OTRW...POPS AOB 10% AND SKY MSNY. DUE TO MR SUNSHINE (THAN
TDA)...XPCTG HI TEMPS U80S TO L90S.

TRANQUIL MID SUMMER CONDS MON NGT/TUE AS SFC HI PRES EXITS CST AND
MERGES W/ LRGR BERMUDA HI PRES IN WRN ATLC. LO TEMPS MON NGT FM
THE M60S TO L70S. WK LEE SFC TROUGH INLAND ON TUE...MAY BE FOCUS
FOR ISLTD STM...OTRW PREVAILING WX WL BE MSNY/HOT ACRS FA...W/ HI
TEMPS FM L/M90S...EVEN 90F AT THE BCHS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HOT PD CONDS THROUGH WED. TYPICAL BERMUDA HI PRES PTRN DOMINATING
CONDS OVR THE MDATLC STATES. NEXT CDFNT DELAYED UNTIL WED NGT/THU.
WL HV CHC POPS (ARND 30%) FAR NNW SXNS OF FA WED AFTN...20% ELSW.
WDSPRD HI TEMPS IN THE L/M90S.

BNDRY PUSHES S INTO CAROLINAS ON THU WITH HIGH PRS BLDG S FOR
THU. 00Z/02 ECMWF SUGGESTS BNDRY A TAD SLOER IN MVG SEWD THROUGH
FA. CONSIDERING THE STRENGTH OF THE OFFSHORE RIDGE...CONT TO
LEAN TO A ECMWF SOLN PUSHING BNDRY TO NR THE VA/NC BRDR BY THU EVE
THEN HAVING IT MEANDER/RMN NRLY STNRY THROUGH FRI. STRNGR HIGH PRS
PROGGED TO PUSH THE BNDRY S ONCE AGAIN BY NXT WEEKEND.

DUE TO THE UNCERTAINITY...WILL KEEP CHC FOR MAINLY DIURNAL POPS IN
FCST THU THRU FRI WITH ONLY SLGHT CHC SAT. HIGHS THU/FRI & SAT
85-90 DUE TO MORE CLDNS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SKIES OVER MOST OF THE AREA AWAY FROM THE -SHRA HAVE BECOME MOSTLY
CLR AND FOG MAY CONTINUE TO FORM AT SITES OTHER THAN SBY. (WHERE
1/4SM IS CURRENTLY BEING REPORTED.) USED RECENT TRENDS AND NAM-BUFR
SOUNDINGS TO FCST MARGINAL CEILINGS/VIS AT OTHER SITES. KORF/KECG
WILL FLIRT WITH IFR BEFORE SUNRISE THIS MORNING...AND HAVE INDICATED
THIS IN THEIR TAFS.

SHORT WAVE AND APPROACHING COLD FRONT WILL TRIGGER TSTMS ACRS THE
AREA TODAY...MAINLY IN THE AFTN. FOR NOW...CONSIDERING HOW SCATTERED
IN NATURE THE STORMS WILL BE, INCLUDED -SHRA WITH CB IN AFTN
GROUPING FOR ALL TAFS SITES.

A DAILY CHC FOR AFTN/EVNG TSTMS WILL CONTINUE THROUGH THE UPCOMING
WEEK WITH THE LOWEST CHC ON TUE. SOME IFR CONDS WILL BE POSSIBLE IN
THE EARLY MRNG.

&&

.MARINE...
WATERS WILL GENERALLY CONTINUE TO BE TRANQUIL FOR THE NEXT FEW
DAYS...WITH THE EXCEPTION OF THE NORTHERN COASTAL WATERS. MODELS NOW
DEVLOPING AN AREA OF LOW PRES WHICH MVS ACROSS THE NRN WATERS THIS
EVENING AND OVERNIGHT. THE GFS IN PARTICULAR HAS BECOME SOMEWHAT
STRONGER WITH THIS FEATURE, CLOSING OFF THE LOW AS IT NEARS THE
COAST. BOTH WAVE WATCH AND OUR LOCAL SWAN OUTPUT PLACE 5 FT SEAS
BRIEFLY (FOR A 6 HR OR MORE PERIOD) OVR OUR NRN COASTAL WATERS
BEGINNING THIS EVENING THRU THE OVERNIGHT HOURS FROM PARRAMORE
ISLAND NORTHWARD TO FENWICK ISLAND. THOUGH IS A NEW TREND WITH THE
MODEL...THINK THAT WAVE WATCHS PERFORMANCE OVER THE LAST 2 WEEKS
WITH THESE MARGINAL 5 FT SEAS HAS BEEN IMPRESSIVE. HV THUS HOISTED
SCA HEADLINE FOR OUR NRN TWO COASTAL ZONES FOR TONIGHT.

OTHERWISE...NO FLAGS XPCTD ELSEWHERE THRU MON. FRNTL BNDRY PROGGED
TO SLOWLY WASH OUT ACROSS MARINE AREA EARLY TODAY. LGHT S-SW FLOW
AOB 15 KTS ARND H5 OFFSHORE RIDGE WILL DOMINATE THRU MID WEEK.

NXT FRNT APPRCHS LATE WED. SRLY WNDS INCRS AHEAD OF THIS FTR...BUT
REMAIN BLO SCA LVLS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 5 AM EDT MONDAY
     FOR ANZ650-652.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...ALB
LONG TERM...ALB/MPR
AVIATION...AM/SMF
MARINE...AM/SMF
Hazardous weather outlook, Aug 2, 2:34 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
334 AM EDT SUN AUG 2 2009

ANZ650-652-030745-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
334 AM EDT SUN AUG 2 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE THREATS FROM THUNDERSTORMS WILL BE STRONG
WINDS...VERY HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-654-656-658-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-
060>100-030745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
334 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE THREATS FROM THUNDERSTORMS WILL BE STRONG
WINDS...VERY HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 2, 10:19 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1119 AM EDT SUN AUG 2 2009

VAZ072>076-078-085-021600-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX
VA-RICHMOND VA-WESTMORELAND VA-
1119 AM EDT SUN AUG 2 2009

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL...

AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CHAMPLAIN TO KING AND QUEEN
COURTHOUSE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
TAPPAHANNOCK AROUND 1125 AM EDT...
  WARSAW AROUND 1135 AM EDT...
  ROBLEY AROUND 1150 AM EDT...

RAINFALL RATES OF ONE HALF INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

44
Special weather statement, Aug 2, 10:31 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1131 AM EDT SUN AUG 2 2009

VAZ070-079>081-088-021630-
BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA-SUSSEX VA-
1131 AM EDT SUN AUG 2 2009

...STRONG THUNDERSTORM MOVING THROUGH SOUTH CENTRAL VIRGINIA...

AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MCKENNEY...OR ABOUT 8 MILES
NORTH OF LAWRENCEVILLE...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DOLPHIN AT 1135 AM EDT...ORDSBURG AT 1140
AM EDT...RAWLINGS AT 1145 AM EDT...MCKENNEY AT 1155 AM EDT...CHERRY
HILL AT NOON EDT...DEWITT AT 1205 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

GINGRICH
Special weather statement, Aug 2, 10:55 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1155 AM EDT SUN AUG 2 2009

VAZ075>077-021630-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
1155 AM EDT SUN AUG 2 2009

...THUNDERSTORM PRODUCING HEAVY RAINFALL ACROSS THE NORTHERN NECK...

AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARSAW...MOVING NORTHEAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HAGUE...AND...GIBEON AT NOON EDT...
KINSALE AT 1205 PM EDT...WESTMORELAND AT 1210 PM EDT...SANDY POINT AT
1215 PM EDT.

RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

44
Special weather statement, Aug 2, 11:06 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1206 PM EDT SUN AUG 2 2009

MDZ021-022-021700-
DORCHESTER MD-WICOMICO MD-
1206 PM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS APPROACHING THE LOWER MARYLAND EASTERN
SHORE...

AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS FROM 15 MILES NORTH OF CAMBRIDGE TO
34 MILES WEST OF CAMBRIDGE...OR FROM 6 MILES WEST OF EASTON TO 6
MILES NORTH OF LEONARDTOWN...MOVING EAST AT 25 MPH. ADDITIONAL
THUNDERSTORMS MAY APPROACH FROM THE SOUTHWEST AS WELL.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  CAMBRIDGE AROUND 1245 PM EDT...
  HURLOCK AROUND 100 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

44
Special weather statement, Aug 2, 11:33 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1233 PM EDT SUN AUG 2 2009

VAZ081-088-089-091>094-021735-
ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-PRINCE GEORGE VA-SOUTHAMPTON
VA-SURRY VA-SUSSEX VA-YORK VA-
1233 PM EDT SUN AUG 2 2009

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL VIRGINIA...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF WAVERLY...OR ABOUT 11 MILES
SOUTHWEST OF DISPUTANTA...MOVING EAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR NEWVILLE AT 1245 PM EDT...WAVERLY AT 1250
PM EDT...BOOTH FORK AT 100 PM EDT...DENDRON AT 105 PM EDT...RUNNYMEDE
AT 110 PM EDT...DELK CROSSROADS AT 115 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

RAINFALL RATES OF ONE HALF INCH TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

GINGRICH
Special weather statement, Aug 2, 11:56 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1256 PM EDT SUN AUG 2 2009

NCZ012>014-030-VAZ087-092-096-021815-
BERTIE NC-GATES NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON
NC-SOUTHAMPTON VA-SUFFOLK VA-
1256 PM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DAHLIA TO 33 MILES SOUTHWEST OF RICH
SQUARE...OR FROM DAHLIA TO TARBORO...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  RICH SQUARE AROUND 110 PM EDT...
  BOYKINS AROUND 125 PM EDT...
  AULANDER AROUND 130 PM EDT...
  MURFREESBORO AROUND 135 PM EDT...
  AHOSKIE AROUND 145 PM EDT...
  WINDSOR AROUND 200 PM EDT...

WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF
THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

GINGRICH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 2, 12:00 PM EST
Where
Dorchester County, 0.69 mi S of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.560, -76.080

Power lines were downed in Cambridge.

Thunderstorm Wind, Wicomico

When
August 2, 6:25 PM EST
Where
Wicomico County, 0.69 mi N of Tyaskin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.330, -75.880

Numerous trees were downed and uprooted between Tyaskin and Nanticoke along State Highway 349.

Thunderstorm Wind, Wicomico

When
August 2, 6:45 PM EST
Where
Wicomico County, 0.88 mi NW of Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.290, -75.690

Multiple trees were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194212, 194214, 194213.